Pain relievers may cause hearing loss in men

 
By Tom Nordlie • Published: June 18th, 2010
Category: Health in a Heartbeat
PlayPlay
Play

Over-the-counter pain relievers can reduce life’s little aches.

Unfortunately, they can also reduce hearing for some men.

That’s the conclusion of a study recently published in The American Journal of Medicine.

Past research has shown that aspirin and non-steroidal anti-inflammatory drugs such as ibuprofen may damage the cochlea [COKE-lee-uh], part of the inner ear.

In the study, researchers surveyed almost twenty-seven-thousand men ages forty to seventy-four.

Participants were asked about their use of pain relievers, and whether they had ever been professionally diagnosed with hearing loss.

The men were interviewed every two years afterward.

The results showed that overall, men who used aspirin more than twice a week had about ten percent greater risk of hearing loss than counterparts who used it less often.

For men who used non-steroidal anti-inflammatories or acetaminophen more than twice a week, the risk was about twenty percent higher.

When the men were classified by age, the differences became more dramatic.

Men younger than fifty who used aspirin more than twice a week had one-third greater risk of hearing loss.

For non-steroidal anti-inflammatories it was sixty percent higher.

And for acetaminophen the risk was doubled.

The scientists concluded that more research is needed, particularly among women.

We’re not saying anyone should suffer through headaches or muscle soreness for the sake of their ears.

But this is one more reason it’s a good idea to have your hearing checked regularly.

Hearing loss affects more than thirty-six million Americans. So even if you never use pain relievers, it’s a concern.

That lesson should be coming through loud and clear.